Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Melbourne, FL

May 1, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 1, 2004, 9:03 PM EDT for Volusia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 9:03 PM EDT (01:03 UTC)
Expired
May 1, 2004, 9:35 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS52 KMLB 020103
SVRMLB
FLC127-020135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
902 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 935 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR SEVILLE OR ABOUT 4 MILES NORTH OF       
  PIERSON...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAKE GEORGE AND PIERSON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR. THIS STORM WILL ALSO PRODUCE EXCESSIVE LIGHTNING AND FLOODING
RAIN.

LAT...LON 2934 8133 2942 8152 2916 8173 2904 8146

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:54 PM EDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 1, 2:54 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT SAT MAY  1 2004

.DISCUSSION...AT MID AFTERNOON...EAST COAST BREEZE BOUNDARY HAS
PROPAGATED INLAND FROM BREVARD SOUTH...BUT CONTINUES TO REMAIN NEAR
THE COAST OVER VOLUSIA COUNTY WHERE STRONGER OFFSHORE FLOW RESIDES
NORTH OF RIDGE AXIS. WINDS JUST NOW BECOMING L/V AT DAB...HINTING
THAT BOUNDARY SHOULD BEGIN TO MOVE INLAND...BUT PROBABLY NOT TOO
FAR. WEST COAST BREEZE REMAINS NEAR THE COAST FROM TAMPA BAY
SOUTH...BUT NOW MOVING STEADILY INLAND FARTHER NORTH.
MEANWHILE...OKEECHOBEE SHADOW HAS CLEARED SKIES FROM THE BIG LAKE
NNW TO LAKE KISSIMMEE. PEAK OF MESOSCALE BOUNDARY INTERACTIONS WILL
OCCUR DURING THE LATE AFTERNOON...WITH DEVELOPMENT OF SCATTERED
SHOWERS/STORMS EXPECTED...MAINLY INTERIOR/NORTH CWA...AND WILL
RETAIN 30/20 POP INTO THE EARLY EVENING AWAY FROM THE SE COAST.
AFTER DIURNAL CONVECTION EXPIRES PRIOR TO MID EVENING...AN
UNEVENTFUL NIGHT IN STORE WITH TEMPS FALLING TOWARDS UPPER 60S/70
DEWPOINTS AS SURFACE FLOW LIGHTENS. EXPECT SOME LOCAL AREAS OF
MIST/FOG LATE TONIGHT...ESPECIALLY NORTH INTERIOR WHERE PRECIP MOST
LIKELY THIS EVENING. GRIDS REQUIRED ONLY MINOR CHANGES OVERNIGHT.

SUNDAY THROUGH TUESDAY...SOME ROUGH WEATHER IN STORE MONDAY AS THE
FRONT/TROUGH OF LOW PRESSURE CURRENTLY OVER LOWER MISSISSIPPI RIVER
VALLEY MOVES ACROSS THE SOUTHEAST AND INTO FLORIDA MONDAY.
FORECASTER FROM THE MID SHIFT NOTICED THAT THE MODELS APPEAR TO HAVE
SPED UP THEIR SOLUTIONS THE PAST COUPLE OF RUNS AND TODAYS 12Z HOLDS
TRUE...IT INITIALIZED A LITTLE QUICKER THAN THE 06Z GFS RUN. AFTER
LOOKING AT THIS MORNINGS SATELLITE LOOPS AND RAOBS...A STRONG JET
DIGGING SOUTHWARD OVER THE EASTERN SLOPES OF THE ROCKIES SHOULD KICK
OUT ENOUGH MID/UPPER LEVEL ENERGY AND DYNAMICS OVER THE SOUTHEAST
STATES LATE SUNDAY AND INTO MONDAY. ALTHOUGH THE RIGHT REAR QUADRANT
OF A 120 KNOT JET CORE MOVES OVER THE SOUTHEAST AND APPALACHIANS...
FORECAST 250MB DIVERGENCE AND MID/UPPER LEVEL DIVERGENT Q VECTOR
FIELDS INDICATE THAT THERE WILL BE ENOUGH LARGE SCALE ASCENT OVER
THE NORTHERN PENINSULA TO TRIGGER AT LEAST A 50 PERCENT RAIN
POSSIBILITY AHEAD OF THE FRONT AS IT MOVES DOWN THE PENINSULA
MONDAY. WAS CONTEMPLATING GOING 60/70 POPS IN THE NORTHERN COUNTIES
ON MONDAY AS MOS GUIDANCE...ETA...GFS AND EXTENDED GFS... ALL
INDICATING HIGHER RAIN POSSIBILITIES DUE TO PROXIMITY OF THE MAIN
MID/UPPER LEVEL DYNAMIC FIELDS. WILL ADVISE FOLLOWING SHIFTS TO
TAKE A CLOSE LOOK AT MOS NUMBERS FOR CONTINUITY. DEEP LAYER MOISTURE
IS NOT AN ISSUE AS PRECIPITABLE WATER VALUES 1.5 INCHES OR ABOVE
THANKS TO THE SOUTHERLY FLOW SUNDAY. FRONT QUICKLY CLEARS CENTRAL
FLORIDA NORTH-SOUTH DURING THE DAY MONDAY AND SKIES CLEAR OUT MONDAY
EVENING/NIGHT AS DRIER MID/UPPER LEVEL AIR MASS MOVES IN FROM THE
SOUTHEAST UNITED STATES.

WEDNESDAY THROUGH SATURDAY...UPPER LEVEL TROUGH AXIS WILL BE EAST OF
THE FORECAST AREA AND A DRIER NORTHWEST FLOW BECOMES ESTABLISHED BY
THURSDAY. SURFACE RIDGE AXIS INITIALLY OVER CENTRAL FLORIDA
WEDNESDAY...SHIFTS NORTH THURSDAY YIELDING AN ONSHORE FLOW THROUGH
SATURDAY/WEEKEND. LATEST EXTENDED GFS MODEL RUN INDICATES A FAIRLY
DRY AIR MASS IN THE MID AND UPPER LEVELS WITH MOST OF THE MOISTURE
TRAPPED IN THE LOWER 5000-6000 FEET. WILL CONTINUE NIL/LOW POPS...IF
ANYTHING...LOW TOPPED LATE NIGHT/EARLY MORNING MARINE/COASTAL
STRATOCU SHOWERS ALONG THE COAST TOWARD THE WEEKEND.

MARINE...SOUTHEAST GRADIENT/SEAS WITHIN SCEC LEVELS TONIGHT WITH
BECOME SOUTH...THEN SHIFT TO SOUTHWEST AHEAD OF THE APPROACHING
FRONT SUNDAY AND MONDAY. FLOW SHOULD KEEP SEAS FROM BUILDING TO SCA
LEVELS OFFSHORE. POST FRONTAL WINDS SHIFT FROM THE WEST TO THE NORTH
AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST AND COASTAL WATERS.
WIND SURGE ASSOCIATED WITH HIGH PRESSURE BUILDING DOWN THE COASTAL
WATERS TUESDAY APPEARS TO BE WEAK. WINDS BECOME NORTHEAST LATE
TUESDAY AND REMAIN NORTHEAST TO EAST AS THE SURFACE RIDGE AXIS
INITIALLY OVER CENTRAL FLORIDA ON WEDNESDAY SHIFTS NORTHWARD. EXPECT
15 KNOT EASTERLY FLOW THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  84  68  81 /  20  30  20  50
MCO  68  87  68  82 /  30  30  20  50
MLB  70  84  70  83 /  10  20  20  40
VRB  70  84  70  83 /  10  20  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SPRATT
LONG TERM...WIMMER
Hazardous weather outlook, May 1, 11:43 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1143 AM EDT SAT MAY 1 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
012100-
COASTAL VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE-
INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST.
LUCIE-
1143 AM EDT SAT MAY 1 2004

.DAY ONE...

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AS DAYTIME HEATING COMBINES WITH HIGH MOISTURE AND
COLLIDING SEABREEZE BOUNDARIES.  THUNDERSTORMS WILL BE MOST COMMON
OVER THE INTERIOR FROM OSCEOLA COUNTY NORTHWARD...AND OVER THE
COASTAL COUNTIES FROM CAPE CANAVERAL NORTHWARD. STORMS THROUGH EARLY
AFTERNOON WILL MOVE SLOWLY INLAND SOUTH OF MELBOURNE....WHILE FURTHER
NORTH THEY WILL DRIFT NORTHWARD NEAR THE COAST. LATER THIS
AFTERNOON...STORMS WHICH DEVELOP OVER THE INTERIOR NORTH OF ORLANDO
WILL MOVE NORTHEAST AT 10 TO 15 MPH TOWARDS THE COAST...OTHERWISE...
THE ACTIVITY WILL LIKELY REMAIN INLAND. STORMS TODAY WILL GENERATE
DEADLY CLOUD TO GROUND LIGHTNING AND POSSIBLY LOCAL WIND GUSTS OF 40
TO 50 MPH. MOVE INDOORS TO A SAFE LOCATION WHEN STORMS APPROACH.

...FLOOD IMPACT...
AREAS OF HEAVY RAINFALL WILL OCCUR WHERE STORMS MERGE OVER
TEH CENTRAL FLORIDA INTERIOR THIS AFTERNOON AND SOME LOW LYING AND
POOR DRAINAGE AREAS WILL BE PRONE TO FLOOD. THE MOST VULNERABLE AREAS
WILL BE THOSE WHICH EXPERIENCED HEAVY RAINFALL FRIDAY AFTERNOON.

...RIP CURRENT IMPACT...
SOUTHEAST WINDS AROUND 15 KNOTS WILL PREVAIL TODAY. THIS WILL
GENERATE A LONGSHORE CURRENT THAT WILL BE STRONGER THAN NORMAL. RIP
CURRENTS WILL BE POSSIBLE AS WELL...ESPECIALLY NEAR JETTIES AND
PIERS.  REMEMBER...ALWAYS SWIM WITHIN SIGHT OF A MANNED LIFEGUARD
TOWER.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE
INTRACOASTAL AND COASTAL WATERS DURING THE MID TO LATE AFTERNOON...
MAINLY NORTH OF MELBOURNE. ISOLATED WIND GUSTS OVER 35 KNOTS MAY
OCCUR WITH THE STRONGEST STORMS.

...WIND AND SEA IMPACT...
SOUTHEAST WINDS BETWEEN 15 AND 20 KNOTS WILL GENERATE 4 TO 6 FOOT
SEAS OVER THE OPEN ATLANTIC WATERS TODAY. SMALL CRAFT SHOULD
EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS MAY FORM AGAIN ON SUNDAY AND MONDAY.
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

SPRATT

In the hours before

Special weather statement, May 1, 8:30 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
830 PM EDT SAT MAY 1 2004

FLZ044-144-020100-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
830 PM EDT SAT MAY 1 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER CENTRAL LAKE COUNTY...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM
INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS.

THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT
LIGHTNING. MOVR INDOORS TO A PLACE OF SAFETY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, May 1, 8:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORD
NATIONAL WEATHER SERVICE MELBOURNE FL
831 PM EDT SAT MAY 1 2004

FLZ044-144-020100-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
831 PM EDT SAT MAY 1 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER CENTRAL LAKE COUNTY...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
HARRIS...MOVING SOUTHEAST AT 5 MPH. AREAS IN THE PATH OF THIS STORM
INCLUDE...HOWEY IN THE HILLS...AND LITTLE LAKE HARRIS.

THIS STORM WILL ALSO CONTAIN VERY HEAVY RAIN...AND FREQUENT
LIGHTNING. MOVE INDOORS TO A PLACE OF SAFETY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, May 1, 8:45 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT SAT MAY 1 2004

FLZ041-020110-
INLAND VOLUSIA COUNTY-
845 PM EDT SAT MAY 1 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND FREQUENT
LIGHTNING NORTHWEST VOLUSIA COUNTY...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 45 MPH AND FREQUENT
LIGHTNING...NORTHWEST OF PIERSON.  THE STORM WAS NEARLY STATIONARY.

AREAS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SEVILLE AND LAKE
GEORGE.

HEAD INDOORS...INTO A STURDY STRUCTURE...AWAY FROM WINDOWS.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:42 PM EDTSevere Thunderstorm WarningMLBLake58 min
May 2, 6:18 PM EDTSevere Thunderstorm WarningMLBOsceola57 min
May 2, 7:16 PM EDTSpecial Marine WarningMLB89 min
May 2, 7:28 PM EDTSevere Thunderstorm WarningMLBVolusia62 min
May 2, 7:45 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.